Nebraska, 2015Flood in Nebraska, January 27 to 29, 2015
January 27 to 29, 2015 · NWS OAX · 1 event in 1 county or zone
Flooding occurred along the Platte River due to an ice jam. The majority of the flooding was at the Two Rivers State Park and lowland areas on both sides of the river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding occurred along the Platte River due to an ice jam. The majority of the flooding was at the Two Rivers State Park and lowland areas on both sides of the river. During the early morning hours of January 27th, water was reported crossing the road into Two Rivers State Park. Waterloo Fire was dispatched to rescue three people stranded on top of a pickup on a road inside the park. A second vehicle was swept off the road and a couple was rescued from the park, also by Waterloo Fire. On January 29th, the Papio-NRD brought in their explosives contractor to begin dynamite operations to break up the jam. By late that morning, the ice jam released on its own, thus eliminating the need for the use of dynamite. Due to the high water, there was some concern the Clear Creek levee could become compromised. However, the Corp of Engineers had contractors onsite and they were able to fix the levee. The jam started just north of where F street meets the Platte River and extended about 2.1 miles downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 11:30 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 26, 11:30 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CST MON JAN 26 2015
.SHORT TERM...(TONIGHT THROUGH THURSDAY)
ISSUED AT 243 PM CST MON JAN 26 2015
DOMINATE FEATURE THIS AFTN PER SATL PIX IS WELL AMPLIFIED/STAGNANT
UPSTREAM RIDGE OVER THE WRN CONUS FORMING INTO A REX BLOCKING
PATTERN. MEANWHILE VERY PLEASANT CONDITIONS FOR THIS TIME OF THE
YEAR OVER THE CNTRL PLAINS.
MODELS IN AGREEMENT NO ACTIVE WX TO CONTEND WITH THE NEXT SEVERALS
DAYS ALONG WITH WELL ABOVE NORMAL TEMPS...HIGHS AROUND 60 WEST/LOW
50S EAST...TUESDAY AND WEDNESDAY.
A NOTICEABLE CHANGE THOUGH COMING WED NIGHT/THURS WILL BE REALIZES
WHEN SFC LOW MOVING INTO THE OH/TN VLYS DRAGS A RELATIVELY WEAK COLD
FRONT INTO THE CENTRAL PLAINS. GIVEN THE WEAK NATURE OF THE
CAA...MAX IN THE LOW 40S WILL STILL BE WELL ABOVE NORMAL.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 243 PM CST MON JAN 26 2015
MEDIUM RANGE MODELS ARE ADVERTISING POSSIBLE PCPN EARLY NEXT WEEKEND
ASSOCIATED WITH NEXT CANADIAN AIRMASS INTRUSION INTO THE LOWER 48.
HOWEVER...WITH SUCH A WIDE DISCREPANCY AMONGST THE ECM/GFS/CMC WITH
RESPECT TO SFC FEATURES...TIMING THE COLD FRONTAL PASSAGE IS
PROBLEMATIC AT BEST WITH METEOGRAMS ILLUSTRATING THIS WELL. CMC
PROJECTS THE BNDRY INTO THE OMAHA METRO AROUND 12Z SAT...GFS 06Z
SUN...ECM 12Z SUN. GIVEN ALL THIS...AM CONTENT WITH FOLLOWING
SUPERBLEND WITH THE FROPA BTWN 12Z-18Z SAT. AS FOR PCPN...THERE IS
GENERAL AGREEMENT ISENTROPIC UPGLIDE WILL BE MOST PREVALENT OVER THE
SRN CWA FRI NIGHT/SAT TIME FRAME. THUS WILL CONFINE SMALL POPS TO
THE SOUTH.
&&
.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1127 PM CST MON JAN 26 2015
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF CYCLE. LIGHT AND
VARIABLE SFC WINDS WILL BECOME SOUTHEAST AFTER SUNRISE ON TUESDAY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...DEE
LONG TERM...DEE
AVIATION...KERN
Hazardous weather outlook, Jan 26, 4:38 PM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
438 PM CST MON JAN 26 2015
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
438 PM CST MON JAN 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Douglas
- When
- January 27, 2:05 AM CST to January 29, 10:00 AM CST
- Where
- Douglas County, 5.14 mi SW of Waterloo to 5.84 mi SW of Waterloo
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.223, -96.364
An ice jam was reported along the Platte River during the early morning hours on the 27th, flooding portions of Twin Rivers State Park. The jam eventually broke free the early morning of the 29th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Vermont, January 27 to 28, 2015$115,000 · 16 events
- Coastal Flood in Maine, January 27, 2015$105,000 · 2 events
- Blizzard and Winter Storm in Maine, January 27 to 28, 201528 events
- Coastal Flood in New Hampshire, January 27, 2015$30,000 · 1 event
- Blizzard and Winter Storm in Maine, January 27 to 28, 201513 events
- High Surf in Hawaii, January 27 to 31, 201512 events
- Winter Weather in North Carolina, January 27, 20155 events
- High Wind in Wyoming, January 27 to 28, 20155 events
- Marine High Wind in North Atlantic Coastal Waters, January 27, 201558 kt wind · 3 events
- Winter Weather in Vermont, January 27, 20153 events
- Dense Fog in Arizona, January 27, 20151 event
- Dense Fog in Nevada, January 27, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557950.